Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Indianapolis, IN

May 16, 2019Bartholomew County, Decatur County, Jennings County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2019, 6:29 PM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2019, 6:29 PM EDT (22:29 UTC)
Expired
May 16, 2019, 7:00 PM EDT
In force
31 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:36 PM EDTTSTM WND DMGWestport, INREPORTS OF POWER OUTAGES. TIME RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:27 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS53 KIND 162229
SVRIND
INC005-031-079-162300-
/O.NEW.KIND.SV.W.0023.190516T2229Z-190516T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
629 PM EDT Thu May 16 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Decatur County in central Indiana...
  East central Bartholomew County in central Indiana...
  Northern Jennings County in southeastern Indiana...

* Until 700 PM EDT.

* At 628 PM EDT, severe thunderstorms were located along a line
  extending from near Lake Santee to near Greensburg to near
  Columbus, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greensburg, Westport, Millhousen, Newpoint, Letts, Butlerville,
  Grammer and Nebraska.

This includes Interstate 74 between mile markers 137 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3903 8544 3901 8558 3919 8585
      3939 8531 3927 8530
TIME...MOT...LOC 2228Z 297DEG 39KT 3939 8541 3929 8548 3924 8591 

HAIL...<.75IN
WIND...60MPH
 
$$

50
2 follow-up statements
407 
WWUS53 KIND 162242
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
642 PM EDT Thu May 16 2019

INC005-031-079-162300-
/O.CON.KIND.SV.W.0023.000000T0000Z-190516T2300Z/
Decatur IN-Bartholomew IN-Jennings IN-
642 PM EDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN DECATUR...EAST CENTRAL BARTHOLOMEW AND NORTHERN JENNINGS
COUNTIES...

At 642 PM EDT, severe thunderstorms were located along a line
extending from near Oldenburg to 7 miles north of Osgood to 8 miles
east of Columbus, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Westport, Millhousen, Butlerville, Letts, Grammer and Nebraska. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3920 8544 3903 8544 3901 8558 3919 8585
      3924 8572 3929 8534 3927 8530
TIME...MOT...LOC 2242Z 297DEG 39KT 3933 8526 3923 8533 3918 8576 

HAIL...<.75IN
WIND...60MPH
 
$$

AW/50
181 
WWUS53 KIND 162256
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
656 PM EDT Thu May 16 2019

INC005-031-079-162306-
/O.EXP.KIND.SV.W.0023.000000T0000Z-190516T2300Z/
Decatur IN-Bartholomew IN-Jennings IN-
656 PM EDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DECATUR...EAST
CENTRAL BARTHOLOMEW AND NORTHERN JENNINGS COUNTIES WILL EXPIRE AT 700
PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and southeastern Indiana.

LAT...LON 3920 8544 3903 8544 3901 8558 3919 8585
      3924 8572 3929 8534 3927 8530
TIME...MOT...LOC 2256Z 297DEG 39KT 3927 8510 3917 8517 3912 8560 

$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:43 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 16, 4:43 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
443 PM EDT Thu May 16 2019

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 352 PM EDT Thu May 16 2019

A front will move into northern Indiana tonight and Friday bringing
chances for showers and thunderstorms. After a brief break Saturday,
another system could bring more thunderstorms Sunday. Another front
will meander across the area next Tuesday through Thursday, bringing
more rain chances. Temperatures will generally be near normal to
above normal into next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 352 PM EDT Thu May 16 2019

What's left from the Wisconsin MCS from this morning is moving into
the northwest forecast area this afternoon. The strongest storms are
following an instability gradient across the western forecast area,
with weaker storms pushing into the more stable air east.

Expect this area of thunderstorms to continue to push southeast, but
confidence isn't great in its evolution. The storms should weaken
some as they move into less favorable air, but they weren't supposed
to survive this long. Will have high PoPs northwest this afternoon
with chance PoPs farther southeast. Will adjust as needed through
the remainder of the afternoon. Severe storms remain possible.

Most of whatever's left of this complex should be out of the area by
00Z (start of the Tonight period). Will only have chance PoPs east
to account for this, with slight chance PoPs elsewhere to account
for any pop-up convection.

A front will drop into northern Indiana tonight as some upper energy
moves off north of the area. Best forcing will be across the far
northeast closer to the upper energy. Will go likely PoPs there,
tapering to nothing in the southwest. Highest PoPs will be overnight.

Can't rule out a severe storm per the latest SPC outlook, but feel
that odds of any severe storms will be low overnight with less
instability around.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 352 PM EDT Thu May 16 2019

Models are close enough that the model blend initialization was
accepted for most items.

The front will remain across northern Indiana on Friday. The first
initial wave of storms from the overnight will be diminishing, so
will have some low PoPs diminishing in the morning. As instability
builds, scattered convection will develop across the northeast half
of the area in the afternoon. Will have chance PoPs there. The
southwest area looks to remain dry.

Will have some slight chance PoPs in the far northeast Friday
evening, but most of the night will be dry as the front moves out of
the area.

Upper ridging will keep the area dry through Saturday evening. A low
pressure system will then bring some showers and storms late
Saturday night into Sunday. Could be some strong to severe storms
Sunday if the low gets as wound up as some models suggest. However,
since not all models agree, confidence remains low to medium.

Warm temperatures will rule Friday and Saturday, but rain and clouds
will cool readings some for Sunday.

&&

.LONG TERM...(Sunday Night Through Thursday)
Issued at 352 PM EDT Thu May 16 2019

Uncertainty is high enough that the model blend initialization was
accepted for most items.

There are some differences in how an upper level low will move
across the central USA and in the movements of a related surface
front across the region. With the potential of the front meandering
across the area during the long term, will keep the initialization's
PoPs through most of the period.

Temperatures will be near normal to above normal for most of the
long term.

&&

.AVIATION (Discussion for the 162100Z TAF Update)...
Issued at 443 PM EDT Thu May 16 2019

Added VCTS and TEMPO group for TS at KIND based on latest radar
trends.

Previous discussion follows...

Outside of any convection, VFR conditions are expected through the
period. Some low level wind shear is possible overnight.

Will continue to monitor TSRA complex across Illinois. The eastern
end is weakening while western end continues. Low confidence in its
evolution into the TAF sites due to less instability locally. For
now will just mention VCSH, but TS definitely still on the table.

Additional SHRA/TSRA will develop tonight with another upper wave.
Greatest coverage will be north of the TAF sites, but enough will be
around to have a VCSH mention at the northern sites.

Isolated convection is possible Friday, but odds are too low to
mention that far out.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM...50
AVIATION...50
Hazardous weather outlook, May 16, 4:51 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
451 PM EDT Thu May 16 2019

INZ021-028>031-035>049-051>057-060>065-067>072-172100-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
451 PM EDT Thu May 16 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible. A few may be severe.

Hazards: Damaging winds, large hail, isolated tornadoes, brief heavy
rain and lightning.

Timing: Window for severe storms through 9 PM EDT.

Discussion: A cold front will approach from the northwest and could
trigger strong to severe thunderstorms this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: There is a chance for thunderstorms over parts of northern
and central Indiana through Friday evening. A few storms could
become strong to severe with damaging winds and large hail as the
main threats.

Thunderstorms will again be possible Saturday night through Sunday
night and Tuesday night through Wednesday. Some of the storms could
be strong at times.

Discussion: A front will stall over northern Indiana Friday and
separate strong systems will lift to the western Great Lakes late in
the weekend and the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 16, 6:17 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
617 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     FUNNEL CLOUD     3 NE BLANFORD           39.70N 87.48W
05/16/2019                   VERMILLION         IN   TRAINED SPOTTER

            THIN FUNNEL 6 MILES SOUTHEAST OF CURRENT
            LOCATION.

&&

BHH
Local storm report, May 16, 6:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
619 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             ROSEDALE                39.62N 87.28W
05/16/2019  E1.75 INCH       PARKE              IN   AMATEUR RADIO

&&

BHH
Local storm report, May 16, 6:21 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
621 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 W CLINTON             39.66N 87.43W
05/16/2019  E2.50 INCH       VERMILLION         IN   AMATEUR RADIO

            APPROXIMATE LOCATION DESCRIBED AS WEST OF
            CLINTON. APPROXIMATE TIME.

&&

BHH
Local storm report, May 16, 6:25 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
625 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     TSTM WND DMG     4 SW WESTFIELD          40.01N 86.18W
05/16/2019                   HAMILTON           IN   PUBLIC

            TWELVE-INCH LIVE BRANCH DOWN AT 156TH STREET
            AND DITCH ROAD. NUMEROUS SIMILAR SIZE TREES
            DOWN IN THE AREA. TIME IS ESTIMATED.

&&

BHH
Local storm report, May 16, 6:27 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     2 E BROAD RIPPLE        39.87N 86.10W
05/16/2019                   MARION             IN   PUBLIC

            LARGE HEALTHY TREE UPROOTED 6200 DEAN ROAD.
            TIME ESTIMATED.

&&

BHH
Local storm report, May 16, 6:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     1 WSW FISHERS           39.95N 86.03W
05/16/2019                   HAMILTON           IN   PUBLIC

            LARGE TREE DOWN NEAR HAGUE RD AND ST. GEORGE
            BLVD IN FISHERS. TIME APPROXIMATE.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:37 PM EDTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren45 hr
May 16, 2:37 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo72 hr
May 16, 3:27 PM EDTSevere Thunderstorm WarningINDWarren48 min
May 16, 4:03 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Tippecanoe, Warren42 min
May 16, 4:42 PM EDTSpecial Weather StatementINDMontgomery48 min
May 16, 4:44 PM EDTSpecial Weather StatementINDBoone46 min
May 16, 4:46 PM EDTSpecial Weather StatementINDHancock, Marion44 min
May 16, 5:06 PM EDTSevere Thunderstorm WarningINDParke, Vermillion39 min
May 16, 5:07 PM EDTAreal Flood AdvisoryINDTippecanoe3 hr
May 16, 5:15 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Henry, Marion30 min
May 16, 5:30 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan, Shelby45 min
May 16, 5:32 PM EDTAreal Flood WarningINDVermillion3 hr
May 16, 5:39 PM EDTSevere Thunderstorm WarningINDParke, Vermillion36 min
May 16, 5:41 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Rush, Shelby34 min
May 16, 5:44 PM EDTTornado WarningINDParke, Vermillion31 min
May 16, 6:06 PM EDTTornado WarningINDClay, Parke, Vermillion, Vigo39 min
May 16, 6:08 PM EDTAreal Flood AdvisoryINDParke3 hr
May 16, 6:08 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby37 min
May 16, 6:24 PM EDTSevere Thunderstorm WarningINDClay, Owen, Parke, Putnam, Vigo31 min
May 16, 6:55 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings50 min
May 16, 7:35 PM EDTAreal Flood AdvisoryINDBartholomew, Jackson, Jennings115 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.